Watch for Certain Adverse Events in Patients Treated with New Cancer Immunotherapies

By Denise Fulton, Frontline Medical News

NEWPORT BEACH, CALIF. – New immunotherapies for cancer are causing cutaneous adverse events that dermatologists need to know about, Dr. Bernice Kwong said at the PDA 2016 Annual Meeting.

Immune checkpoint inhibitors including ipilimumab, nivolumab, pembrolizumab, and atezolizumab are revolutionizing the treatment of cancers - including melanoma, non-small cell lung cancer, renal cell carcinoma, Hodgkin lymphoma, and urethral carcinoma, noted Dr. Kwong of Stanford (Calif.) University.

Patients treated with ipilimumab are at a substantial risk of immune-related adverse events (AEs) that occur most frequently in the skin and the gastrointestinal tract. The most common AEs are rash (about 45% of the time), pruritus (about 30% of the time), and vitiligo. Others seen less frequently include enhanced radiation dermatitis, photosensitivity, lichenoid dermatitis, and drug-induced hypersensitivity syndrome (DIHS), as well as Stevens-Johnson syndrome/toxic epidermal necrolysis (J Am Acad Dermatol. 2014;71:161-169).

Patients who develop vitiligo-like, melanoma-associated hyperpigmentation should be observed, counseled about sun protection, and offered camouflage makeup as appropriate, Dr. Kwong said.

About a third of patients on ipilimumab will experience pruritus, which can be severe, even in the absence of rash. When pruritus is mild to moderate, Dr. Kwong advised following standard treatments (topical corticosteroids and oral antihistamines as appropriate). When pruritus is severe, a conversation with the patient’s oncologist regarding adding an agent such as gabapentin may be warranted, she added.

Morbilliform dermatitis occurs in about a quarter of patients on ipilimumab and can present in a wide variety of ways: reticular, erythematous, edematous, or maculopapular, with or without pruritus or peripheral eosinophilia. Median time to onset is generally about 3-4 weeks, Dr. Kwong said, but onset also has been seen as late as 17.3 weeks after the start of treatment. Management is defined by grade.

Patients with morbilliform dermatitis “should be followed, especially since the skin tends to be one of the first organs to be affected by immune response. This can serve as a warning sign to look out for potential GI, liver, or endocrine autoimmunity that may occur,” Dr. Kwong said.

Patients treated with the PD-1 and PD-L1 inhibitors – nivolumab, pembrolizumab, and atezolizumab – face similar AEs as well as lichenoid dermatitis, psoriaform dermatitis, and autoimmune blistering diseases, Dr. Kwong said. Immune-related vitiligo can occur 11%-25% of the time, with a median onset of 126 days after starting treatment.

The appearance of vitiligo may be predictive of better response to pembrolizumab, based on a study led by Dr. Camille Hua of the Gustave Roussy Institute in Villejuif, France. Dr. Hua and her colleagues conducted a prospective observational study of 67 patients treated with pembrolizumab for metastatic melanoma. A quarter developed vitiligo during treatment. Vitiligo occurred in 12 of the 17 (71%) patients who had a complete or total response and in 14 of the 50 (28%) patients who did not (P = .002) (JAMA Dermatol. 2016;152[1]:45-51).

At the end of that study, at a median 441 days follow-up, “every patient who developed vitiligo was still alive,” Dr. Kwong reported. “So this is something that we can counsel our patients about. When they do develop vitiligo, there is some evidence that it could be associated with better outcomes,” she added.

“New skin toxicities have come with these new therapies for cancer,” Dr. Kwong said. “Additionally, patients are also living longer, so we are seeing patients who are on these immune treatments for many years and having skin consequences as a result.”

National Comprehensive Cancer Network (NCCN) guidelines call for dermatologist involvement when cutaneous adverse events occur with immune checkpoint inhibitors, noting that “immune-mediated dermatitis sometimes responds to topical corticosteroids. For patients who do not respond, consider referral to a dermatologist or provider experienced in the diagnosis and management of cutaneous manifestations of immunotherapy.”

Dr. Kwong recommended several resources to help keep her colleagues updated on the adverse events related to the immune checkpoint inhibitors, including Litt’s Drug Eruption and Reaction Database, the NCI Drug Dictionary, and Dr. Mario Lacouture’s book “Dermatologic Principles and Practice in Oncology: Conditions of the Skin, Hair, and Nails in Cancer Patients.”